Alert archive / Texas / Tornado Warnings in 2009
Tornado Warning 32, NWS Lake Charles, LA
NWS Lake Charles, LA issued this tornado warning at May 3, 2009, 9:11 AM CDT for Jasper County, Tyler County, Texas. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 3, 2009, 9:11 AM CDT (14:11 UTC)
- Expired
- May 3, 2009, 9:36 AM CDT
- In force
- 25 min
- Issued by
- NWS Lake Charles, LA
- Area
- Storm-based polygon
Counties Jasper County, TX, Tyler County, TX
The radar
The Lake Charles radar (KLCH), 102 km from the middle of the area, began a volume at 14:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 3, 5:12 AM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 2.2 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2267 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 533 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 182 m²/s²
- 0-3 km storm-relative helicity
- 308 m²/s²
- Significant tornado parameter
- 3.1
- Supercell composite
- 14.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS54 KLCH 031411 TORLCH TXC241-457-031445- /O.NEW.KLCH.TO.W.0032.090503T1411Z-090503T1445Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE LAKE CHARLES LA 911 AM CDT SUN MAY 3 2009 THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A * TORNADO WARNING FOR... CENTRAL JASPER COUNTY IN SOUTHEAST TEXAS... THIS INCLUDES THE CITY OF KIRBYVILLE... EAST CENTRAL TYLER COUNTY IN SOUTHEAST TEXAS... * UNTIL 945 AM CDT * AT 911 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 17 MILES WEST OF KIRBYVILLE...OR 7 MILES NORTH OF FRED...MOVING EAST AT 30 MPH. * THE TORNADO WILL BE NEAR... KIRBYVILLE BY 945 AM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS. SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 AM CDT SUNDAY MORNING FOR SOUTHWESTERN LOUISIANA AND SOUTHEAST TEXAS. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 300 PM CDT SUNDAY AFTERNOON FOR SOUTHWESTERN LOUISIANA. && LAT...LON 3080 9388 3060 9389 3059 9427 3077 9428 TIME...MOT...LOC 1411Z 267DEG 26KT 3068 9419 $$ 24
1 follow-up statement
000 WWUS54 KLCH 031436 SVSLCH SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE LAKE CHARLES LA 936 AM CDT SUN MAY 3 2009 TXC241-457-031446- /O.CAN.KLCH.TO.W.0032.000000T0000Z-090503T1445Z/ JASPER TX-TYLER TX- 936 AM CDT SUN MAY 3 2009 ...THE TORNADO WARNING FOR EAST CENTRAL TYLER AND CENTRAL JASPER COUNTIES IS CANCELLED... THE THUNDERSTORM THAT PROMPTED THE WARNING HAS MOVED EASTWARD INTO NEWTON COUNTY AND NO LONGER APPEARED CAPABLE OF PRODUCING A TORNADO. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 AM CDT SUNDAY MORNING FOR SOUTHWESTERN LOUISIANA AND SOUTHEAST TEXAS. LAT...LON 3080 9388 3060 9389 3059 9427 3077 9428 TIME...MOT...LOC 1436Z 267DEG 26KT 3069 9398 $$ SHAMBURGER
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before this tornado warning went out at May 3, 7:57 AM CDT, 1 hour 14 minutes earlier.
Area forecast discussion, May 3, 7:57 AM CDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAKE CHARLES LA 757 AM CDT SUN MAY 3 2009 .UPDATE...HAVE UPDATED ZONES/GRIDS WITH TORNADO WATCH #232 FOR ALONG AND NORTH OF LOUISIANA I-10. WATCH IN EFFECT UNTIL 3 PM. WCN ALREADY OUT. && MARCOTTE && .PREV DISCUSSION... /ISSUED 557 AM CDT SUN MAY 3 2009/ AVIATION... STORMS DRAGGING ACROSS CENTRAL LOUISIANA AT THIS TIME WILL EXIT TO THE EAST WHILE A SECOND STORM SYSTEM WILL MOVE INTO EASTERN TEXAS. THIS LATEST STORM SYSTEM IS MOVING EAST AT 45 MPH. AT THIS TIME THE STORM COMPLEX WILL SWEEP ACROSS TYLER...JASPER AND NEWTON COUNTIES AROUND 7 AM AND INTO BEAUREGARD...VERNON PARISHES BEFORE 8 AM. AS THE STORM SYSTEM MOVES TO THE EAST IT WILL MOVE OUT OF THE COLD SECTOR AND INTO WARMER MORE UNSTABLE AIR WHICH WILL MEAN STRONGER STORMS WILL DEVELOP. BPT..LCH AND FINALLY LFT AND ARA WILL SEE SOME STORM DEVELOPMENT ALTHOUGH THE STRONGEST STORMS WILL SWEEP WELL TO THE NORTH OF THESE LOCATIONS. BUT WILL MONITOR THE SOUTHWARD PROGRESSION. MVFR/IFR FOR CLOUDS AND WX FOR AEX. MVFR FOR BPT...LCH...LFT AND ARA FOR CLOUDS AND SHWRS. PREV DISCUSSION... /ISSUED 532 AM CDT SUN MAY 3 2009/ UPDATE...MCS CURRENTLY OVER EAST CENTRAL TEXAS TRACKING RAPIDLY EAST. ACTIVITY HAS BEEN ELEVATED BUT EXPECTED TO BECOME SURFACE BASED TAPPING INTO SOME ADDITIONAL MOISTURE/INSTABILITY. SEVERE THUNDERSTORM WATCH #231 IN EFFECT UNTIL 11 AM CDT. INCLUDES OUR INTERIOR SOUTHEAST TEXAS COUNTIES. ALSO BEAUREGARD...VERNON AND RAPIDES OF WEST CENTRAL LOUISIANA. MARCOTTE PREV DISCUSSION... /ISSUED 412 AM CDT SUN MAY 3 2009/ DISCUSSION...ANOTHER IN A SERIES OF MCSS CURRENTLY MOVING ACROSS THE ARKLATEX REGION. PROPAGATION RESULTING IN A SOUTHWARD EXPANSION OF CONVECTION INTO CENTRAL LOUISIANA AND THE LAKES AREA OF INTERIOR SOUTHEAST TEXAS. POST FRONTAL DEVELOPMENT ALSO OCCURRING OVER CENTRAL/NORTH CENTRAL TEXAS. FAIR WEATHER PATTERN COMING TO AN END TODAY. MID LEVEL TROF MOVING THROUGH THE SOUTHERN PLAINS WILL BE SUFFICIENT TO ADVANCE A PERSISTENT FRONTAL BOUNDARY INTO THE FORECAST AREA OVERNIGHT...STALLING NEAR THE COAST MONDAY THEN RAPIDLY WASHING OUT. ALONG AND AHEAD OF THIS SYSTEM AMPLE MOISTURE IN PLACE WITH PROGGED PRECIPITABLE WATERS RUNNING AROUND 1.7 INCHES...WELL ABOVE THE NORM FOR THIS TIME OF YEAR. WITH CONCERN FOR HEAVY RAINFALL...HAVE INGESTED HPC QPF INTO GRIDS. STORM TOTAL PRECIP RANGING FROM A MAXIMUM OF 2 INCHES ACROSS THE NORTHEAST PORTION OF THE FORECAST AREA DOWN TO NEAR 0.5 INCHES OVER COASTAL SOUTHEAST TEXAS. WAS CONTEMPLATING THE NEED FOR A FLOOD WATCH OVER OUR NORTHERN TIER BUT CURRENT NUMBERS BELOW FLASH FLOOD GUIDANCE OF 3/4/5 INCHES FOR 1/3/6 HOURS. SPC MAINTAINING THE ENTIRE AREA IN SLIGHT RISK FOR SEVERE EXPECTING SQUALL LINE DEVELOPMENT ALONG/AHEAD OF FRONT. WIND DAMAGE APPEARS FAVORABLE FROM UNIDIRECTIONAL WIND PROFILES...AS WELL AS HAIL AND A FEW TORNADOES. RAINS TAPER OFF FROM NORTHWEST TO SOUTHEAST THROUGH MONDAY. EXACTLY WHERE FRONT WILL END UP IS PARTICULARLY SUSPECT AT THIS TIME FROM NUMEROUS COLD POOLS SETTING UP FROM PREVIOUS AND ONGOING CONVECTION. THUS WHETHER WE ACTUALLY SEE SOME LOWER DEWPOINTS/HUMIDITY FILTER INTO THE SOUTHERN SECTIONS REMAINS QUESTIONABLE. RETURN FLOW SETS UP TUESDAY WITH ANY COOLER OR DRIER COMING TO AN END. REMAINDER OF THE WEEK...WILL BE LOOKING FOR A DRY WEATHER PATTERN WITH THE EXCEPTION OF WEDNESDAY WHEN NEXT IMPULSE APPROACHES. AT THIS TIME IT APPEARS MAIN ENERGY AND RAINS WILL REMAIN NORTH OF THE FORECAST AREA SO LOW END POPS WILL BE MAINTAINED. OTHERWISE EXPECTING TEMPERATURES ABOVE THE NORM. MARINE...OUR PERSISTENT SOUTHERLY FLOW WILL BE BRIEFLY INTERRUPTED MONDAY AS A COLD FRONT DROPS INTO THE NORTHWEST GULF. THIS BOUNDARY WILL RAPIDLY WASH OUT WITH A ONSHORE FLOW BECOMING REESTABLISHED TUESDAY. && .PRELIMINARY POINT TEMPS/POPS... KLCH 83 70 81 66 86 / 50 60 40 10 10 KBPT 82 67 81 66 86 / 50 40 30 10 10 KAEX 82 64 79 61 86 / 80 60 30 10 10 KLFT 84 70 80 65 87 / 50 60 50 10 10 && .LCH WATCHES/WARNINGS/ADVISORIES... LA...NONE. TX...NONE. GM...NONE. &&
Hazardous weather outlook, May 3, 4:54 AM CDT, 4 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAKE CHARLES LA 454 AM CDT SUN MAY 3 2009 GMZ430-432-435-450-452-455-470-472-475-LAZ027>033-041>045-051>055- TXZ180>182-201-215-216-041000- SABINE LAKE-CALCASIEU LAKE-VERMILION BAY- COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM- COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM- COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA OUT 20 NM- WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM TO 60 NM- WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM 20 NM TO 60 NM- WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD- ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA- LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY- LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE- 454 AM CDT SUN MAY 3 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA... SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT ACTIVE WEATHER IS EXPECTED ALONG AND AHEAD OF A COLD FRONT THAT WILL ADVANCE ACROSS THE AREA TONIGHT. WIND PROFILES AND INSTABILITY ARE FAVORABLE FOR A FEW SEVERE THUNDERSTORMS. PRIMARY THREAT WILL BE DAMAGING WINDS AND HAIL...BUT ISOLATED TORNADOES WILL ALSO BE POSSIBLE. ALONG WITH THE SEVERE WEATHER THREAT WILL BE THE POTENTIAL FOR HEAVY RAINS PARTICULARLY NORTH OF INTERSTATE 10 WHERE 1 TO 2 INCHES WILL BE COMMON WITH ISOLATED HIGHER AMOUNTS. SPOTTER ACTIVATION MAY BE REQUIRED. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SHOWERS AND THUNDERSTORMS WILL DIMINISH MONDAY WITH AN OVERALL DRY PATTERN EXPECTED THROUGH THE REMAINDER OF THE WEEK. SPOTTER ACTIVATION IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT.
In the hours before
Local storm report, May 3, 8:28 AM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
828 AM CDT SUN MAY 03 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 AM TSTM WND DMG TOLEDO BEND DAM 31.17N 93.57W
05/03/2009 NEWTON TX PUBLIC
PUBLIC REPORTS TREES DOWN ON LAKE CABINS.
&&
MGRIFFINLocal storm report, May 3, 8:35 AM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LAKE CHARLES LA
835 AM CDT SUN MAY 03 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 AM TSTM WND DMG 2 SW TOLEDO BEND DAM 31.15N 93.59W
05/03/2009 NEWTON TX PUBLIC
PUBLIC REPORTS TREES DOWN ON LAKE CABINS.
&&
MGRIFFINLocal storm report, May 3, 9:07 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
907 AM CDT SUN MAY 03 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0905 AM TSTM WND GST 8 NE PINEVILLE 31.40N 92.30W
05/03/2009 M59 MPH RAPIDES LA ASOS
ASOS AT ESLER REGIONAL AIRPORT REPORTED WIND GUST AT 59
MPH.
&&
MGRIFFINThe office that day
Everything else NWS Lake Charles, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 7:18 AM CDT | Severe Thunderstorm Warning | LCH | Hardin, Jasper, Newton, Tyler | 57 min |
| May 3, 8:04 AM CDT | Severe Thunderstorm Warning | LCH | Jasper, Newton | 41 min |
| May 3, 8:17 AM CDT | Severe Thunderstorm Warning | LCH | Tyler | 43 min |
| May 3, 8:48 AM CDT | Severe Thunderstorm Warning | LCH | Jasper, Tyler | 42 min |
| May 3, 9:24 AM CDT | Severe Thunderstorm Warning | LCH | Jasper, Newton, Tyler | 51 min |
| May 3, 9:33 AM CDT | Flash Flood Warning | LCH | Jasper, Newton, Tyler | 117 min |
| May 3, 9:50 AM CDT | Severe Thunderstorm Warning | LCH | Newton | 40 min |
| May 3, 10:40 AM CDT | Flash Flood Warning | LCH | Newton | 110 min |
| May 3, 11:30 AM CDT | Flash Flood Warning | LCH | Hardin, Jasper, Newton, Tyler | 3 hr |
| May 3, 12:31 PM CDT | Flash Flood Warning | LCH | Newton | 119 min |
| May 3, 1:21 PM CDT | Severe Thunderstorm Warning | LCH | Jasper, Newton | 24 min |
| May 3, 2:28 PM CDT | Flash Flood Warning | LCH | Hardin, Jasper, Newton, Tyler | 107 min |
| May 3, 4:18 PM CDT | Flash Flood Warning | LCH | Jasper, Newton, Tyler | 3 hr |
Nearby
Tornado Warnings in Texas, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.